Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 50, NWS Tucson, AZ

August 24, 2010Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 24, 2010, 5:06 PM MST for Pima County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2010, 5:06 PM MST (00:06 UTC)
Expired
Aug 24, 2010, 8:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 6:00 PM MSTFLASH FLOOD5 Ene Tucson, AZSWIFT WATER RESCUE. BOY SWEPT INTO FLOWING WASH...UNINJURED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2010-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2010-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
3338 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WGUS55 KTWC 250006
FFWTWC
AZC019-250300-
/O.NEW.KTWC.FF.W.0050.100825T0006Z-100825T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
506 PM MST TUE AUG 24 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...GREEN
  VALLEY...

* UNTIL 800 PM MST

* AT 454 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT STRONG THUNDERSTORMS ARE PRODUCING HEAVY RAINFALL OVER THE    
  TUCSON METRO AREA AND NEAR VAIL. THE HEAVIEST RAINFALL HAS         
  OCCURRED OVER CENTRAL TUCSON WHERE SEVERAL WASHES INCLUDING        
  THE ALAMO WASH WERE FLOODING. ANOTHER AREA OF HEAVY RAINFALL HAS   
  FALLEN NEAR TUCSON AIRPORT WITH SIGNIFICANT FLOWS IN THE RODEO     
  AND FRANCO WASHES. ANOTHER AREA OF VERY HEAVY RAINFALL HAS         
  OCCURRED ALONG SANDARIO ROAD SOUTH OF SAGUARO NATIONAL PARK WEST.  
  ANOTHER AREA HAS FALLEN FROM VAIL TO CORONA DE TUCSON. RAINFALL    
  AMOUNTS HAVE BEEN FROM 1 TO 3 INCHES IN THESE AREAS OVER THE PAST  
  2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAIL...
  TUCSON INTERNATIONAL AIRPORT...SOUTH TUCSON...SEVEN FALLS...SAN
  XAVIER MISSION...SAGUARO NATIONAL PARK WEST...SAGUARO NATIONAL PARK
  EAST...SABINO CANYON...RYAN FIELD...RITA RANCH...REDINGTON...MOUNT
  LEMMON/SUMMERHAVEN...DOVE MOUNTAIN...DAVIS-MONTHAN AIR FORCE
  BASE...CATALINA STATE PARK...CATALINA FOOTHILLS...PICTURE ROCKS AND
  CATALINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3250 11126 3252 11047 3175 11047 3175 11129

$$

CS
1 follow-up statement
967 
WGUS75 KTWC 250253
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
753 PM MST TUE AUG 24 2010

AZC019-250303-
/O.EXP.KTWC.FF.W.0050.000000T0000Z-100825T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
753 PM MST TUE AUG 24 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM MST FOR EASTERN PIMA
COUNTY...

A FLOOD ADVISORY REMAINS IN EFFECT FOR THE AREA...AS DRAINAGE FROM 
EARLIER HEAVY RAINFALL WILL KEEP SIGNIFICANT FLOWS IN AREA WASHES 
AND STREAMS.

LAT...LON 3250 11126 3252 11047 3175 11047 3175 11129

$$

CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:10 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 24, 2:10 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST TUE AUG 24 2010

.SYNOPSIS...AMPLE MOISTURE AND A FAVORABLE FLOW WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS EVENING. A
GRADUAL DECREASE IN SHOWERS AND THUNDERSTORMS IS EXPECTED WEDNESDAY
INTO FRIDAY...FOLLOWED BY ANOTHER UPSWING IN THUNDERSTORM ACTIVITY
BY EARLY NEXT WEEK. ABOVE NORMAL HIGH TEMPERATURES WILL CONTINUE
THIS WEEK.

&&

.DISCUSSION...A BACKDOOR COLD FRONT MANAGED TO PUSH FATHER WEST
THAN PREVIOUSLY EXPECTED. THIS HAD RESULTED IN SHOWERS AND
THUNDERSTORMS DEVELOPING OVER THE LOWER DESERTS FROM PINAL AND
EASTERN PIMA WEST TO LA PAZ AND YUMA COUNTIES. BASED ON THIS...THE
MAIN AREAS OF CONCERN FOR STRONG THUNDERSTORMS WITH DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL WILL BE ACROSS THE LOWER DESERTS OF
SOUTHERN ARIZONA THROUGH AT LEAST 7 PM MST. SHOWERS AND
THUNDERSTORMS ALONG THE EASTERN MOGOLLON RIM AND WHITES MOUNTAINS
WERE MORE ORGANIZED ACROSS GILA COUNTY THIS AFTERNOON...WHICH WOULD
FAVOR IMPACTING THE CENTRAL DESERTS/GREATER PHOENIX AREA/LATE THIS
AFTERNOON AND EARLY THIS EVENING. STORMS DEVELOPING ACROSS OUR
EASTERN CWA WILL REMAIN ISOLATED IN NATURE THIS AFTERNOON. THE ONLY
CONCERN WILL BE ACROSS MAINLY COCHISE COUNTY WHERE A DISTURBANCE
PASSING THROUGH THIS EVENING COULD TRIGGER MORE STORMS THERE. IF
THIS HAPPENS...MIGHT SEE SOME SHOWERS AND THUNDERSTORMS MOVE INTO
EASTERN PIMA AND PINAL COUNTIES LATE IN THE EVENING.

OTHERWISE...SOMEWHAT LESS THUNDERSTORM ACTIVITY...EXCEPT FOR THE
WESTERN DESERTS...WAS EXPECTED WEDNESDAY AND THURSDAY.
THEREAFTER...AN INCREASE IN SHOWERS AND THUNDERSTORMS CAN BE
ANTICIPATED FRIDAY AND SATURDAY AS A TROUGH OF LOW PRESSURE
INTERACTS WITH MOISTURE OVER THE AREA. GFS MODEL WAS RATHER
CONSISTENT IN ADVECTING DRIER AIR INTO MUCH OF ARIZONA SUNDAY INTO
EARLY NEXT WEEK. THIS SHOULD RESULT IN A SIGNIFICANT DECREASE IN
THUNDERSTORM ACTIVITY SUNDAY INTO WEDNESDAY OF NEXT WEEK. ABOVE
NORMAL HIGH TEMPERATURES CAN BE EXPECTED THROUGH FRIDAY...THEN
DAYTIME READINGS WILL TREND CLOSER TO NORMAL OR A FEW DEGS BELOW
NORMAL BY EARLY NEXT WEEK.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA IN THE VALLEYS...AND SCT-NUMEROUS
TSRA/SHRA IN THE MOUNTAINS THIS AFTERNOON/EVENING. OUTSIDE OF THE
THUNDERSTORMS EXPECT SCT CLOUD BASES BETWEEN 5-7K FT AGL AND SCT-BKN
CLOUD DECKS OF 10-12K FT AG...WITH ELY/SELY SURFACE WINDS AT 10-15
KTS AND SOME GUSTS TO AROUND 20 KTS. WITH THE STRONGER STORMS...MVFR
CEILINGS/VSBYS EXPECTED AND WIND GUSTS TO NEAR 50 KTS. AFT 03Z
WEDNESDAY...THE SHOWERS AND STORMS WILL DIMINISH...ALTHOUGH A SLIGHT
CHANCE OF -TSRA/SHRA WILL PERSIST INTO WEDNESDAY MORNING.
DIMINISHING CLOUDINESS IS EXPECTED AFT 06Z WEDNESDAY. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 24, 1:20 PM MST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
120 PM MST TUE AUG 24 2010

AZZ019-029>035-250600-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
120 PM MST TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE REMAINED AN INCREASED RISK OF STRONG THUNDERSTORMS WITH GUSTY
WINDS IN EXCESS OF 60 MPH ALONG WITH LOCALLY HEAVY RAINFALL AND
SMALL HAIL.

THUNDERSTORMS THIS AFTERNOON HAVE DEVELOPED FARTHER WEST THAN
PREVIOUSLY EXPECTED...WITH MOST OF THE ACTIVITY LOCATED ACROSS
SOUTHEAST PINAL AND PIMA INTO WESTERN SANTA CRUZ COUNTIES AS OF 1
PM MST. BASED ON THE CURRENT LOCATION OF THE SHOWERS AND
THUNDERSTORMS AND THE FACT THAT THE STEERING FLOW ALOFT REMAINED
LIGHT...THUNDERSTORMS SHOULD BE FAVORED ACROSS THE LOWER DESERTS OF
PIMA AND PINAL COUNTIES THE REMAINDER OF THIS AFTERNOON AND EARLY
THIS EVENING.

THUNDERSTORMS DEVELOPING ACROSS GREENLEE...GRAHAM...AND COCHISE
COUNTIES SHOULD REMAIN MORE ISOLATED IN NATURE FOR MUCH OF THIS
AFTERNOON. THUNDERSTORMS MAY INCREASE IN COVERAGE THIS EVENING
ACROSS MAINLY COCHISE COUNTY AS A WEAK DISTURBANCE OVER MEXICO
PASSES BY THE REGION.

STORM MOVEMENT THIS AFTERNOON AND EVENING WILL BE TOWARD THE WEST
AT LESS THAN 10 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN
AFTERNOON AND EVENING HOURS THROUGH THE MIDDLE OF THE WEEK. EXPECT
GUSTY WINDS AND LOCALLY HEAVY RAINFALL WITH THE STRONGEST STORMS.
THE PATTERN WILL THEN BECOME LESS FAVORABLE FOR SHOWER AND STORM
DEVELOPMENT DURING THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 24, 4:03 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
403 PM MST TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     ORACLE                  32.62N 110.78W
08/24/2010                   PINAL              AZ   LAW ENFORCEMENT

            TREES AND POWER LINES DOWNED ACROSS A ROADWAY.

&&

PYTLAK
Local storm report, Aug 24, 4:07 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
407 PM MST TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     FLASH FLOOD      4 E RYAN FIELD          32.15N 111.11W
08/24/2010                   PIMA               AZ   TRAINED SPOTTER

            WASHES OVERFLOWING INTO RESIDENTIAL YARDS

&&

PYTLAK
Local storm report, Aug 24, 4:10 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
410 PM MST TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HEAVY RAIN       3 SE RYAN FIELD         32.11N 111.14W
08/24/2010  M1.02 INCH       PIMA               AZ   MESONET

            FELL IN 20 MINUTES. PIMA COUNTY ALERT GAGE NEAR WADE AND
            VALENCIA RDS.

&&

PYTLAK
Local storm report, Aug 24, 4:12 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
412 PM MST TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HEAVY RAIN       1 SSW ORACLE            32.61N 110.79W
08/24/2010  M0.75 INCH       PINAL              AZ   TRAINED SPOTTER

            FELL IN ONE HOUR.

&&

PYTLAK
Local storm report, Aug 24, 4:30 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
430 PM MST TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HEAVY RAIN       TUCSON INTERNATIONAL AI 32.12N 110.94W
08/24/2010  M0.86 INCH       PIMA               AZ   ASOS

            FELL IN AN HOUR AND 10 MINUTES

&&

PYTLAK
Local storm report, Aug 24, 4:52 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
452 PM MST TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     ORACLE                  32.62N 110.78W
08/24/2010                   PINAL              AZ   FIRE DEPT/RESCUE

            A ROOF WAS BLOWN OFF OF A HOME LOCATED ON BONITO DRIVE IN
            ORACLE.

&&

CKAHLER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:14 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz62 min
Aug 24, 6:07 PM MSTFlash Flood WarningTWCGraham113 min
Aug 24, 6:12 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz3 hr
Aug 24, 9:02 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz3 hr
Aug 24, 9:28 PM MSTFlash Flood WarningTWCCochise3 hr
Aug 24, 11:19 PM MSTFlood WatchTWC10 hr
Aug 25, 12:03 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 25, 9:14 AM MSTAreal Flood AdvisoryTWCCochise12 hr
Aug 25, 4:56 PM MSTSpecial Weather StatementTWC49 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.